Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 163, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2002, 2:28 PM CDT for Jeff Davis County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 2:28 PM CDT (19:28 UTC)
- Expired
- Jun 20, 2002, 3:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2372 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 201928
SVRMAF
TXC243-202030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT THU JUN 20 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 330 PM CDT
* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR FORT DAVIS AND ANOTHER SEVERE
THUNDERSTORM LOCATED 23 MILES NORTH OF VALENTINE. MOVEMENT WAS
NORTHEAST AT 5 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
FORT DAVIS
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3049 10418 3042 10381 3068 10348 3108 10410
3079 10467 3066 10493What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 20, 2:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU JUN 20 2002 RIDGE ALOFT AND WARM TEMPERATURES TO REMAIN ANCHORED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO INTO EARLY NEXT WEEK. SURFACE DEWPOINTS AOA 60F EXTENDING WESTWARD TO THE DAVIS AND GUADALUPE MOUNTAINS WITH AMPLE INSTABILITY PER KMAF MORNING SOUNDING RESULTING IN ISOLATED STORMS EARLY THIS AFTERNOON ACROSS JEFF DAVIS COUNTY. CONVECTION IS BEING ENHANCED BY A WEAK UPPER LEVEL SHORTWAVE MOVING ACROSS NEW MEXICO ALONG WESTERN PERIPHERY OF UPPER RIDGE PER CURRENT WATER VAPOR IMAGERY. DUE TO INSTABILITY AND WEAK WINDS ALOFT... EXPECT A FEW LATE AFTERNOON/EVENING STORMS TO SLOWLY DRIFT OFF THE EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS AND BRIEFLY PULSE TO NEAR SEVERE WITH STRONG DOWNDRAFTS AND SOME HAIL PRIOR TO WEAKENING AROUND SUNSET. THETA-E RIDGE TO SHIFT WEST OF THE AREA ON FRIDAY AND SATURDAY...THEN DRIFT EASTWARD ACROSS WEST TEXAS EARLY NEXT WEEK. THIS WILL RESULT IN A SLIGHT COOLING OF MAX TEMPS ON FRIDAY AND SATURDAY...WITH THE RETURN TO 30+C 850MB TEMPERATURES AND SOME TRIPLE DIGIT AFTERNOON TEMPERATURES EARLY PART OF NEXT WEEK. MAF 070/095/069/094 0000 LSA 069/095/068/094 0000 6R6 074/095/073/096 0000 MRF 062/090/060/088 1111 CNM 070/098/068/097 1111 .MAF... TX...NONE. NM...NONE. R.FAGEN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| Jun 19, 8:51 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 24 min |
| Jun 20, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 26 min |
| Jun 20, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.